Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 22, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 30, 2008, 3:41 PM MDT for 4 counties in North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2008, 3:41 PM MDT (21:41 UTC)
- Expired
- May 30, 2008, 4:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Dunn County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 302143
SVRBIS
NDC025-053-061-105-302245-
/O.NEW.KBIS.SV.W.0022.080530T2141Z-080530T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
441 PM CDT FRI MAY 30 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
WESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
EASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
NORTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 545 PM CDT/445 PM MDT/
* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF RAY TO
JOHNSONS CORNER...OR ALONG A LINE EXTENDING FROM 31 MILES SOUTH OF
CROSBY TO 42 MILES SOUTHEAST OF WILLISTON...AND MOVING EAST AT 29
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
KEENE AND TIOGA NOW...
MANDAREE BY 510 PM CDT...
WHITE EARTH BAY RECREATION AREA AND WHITE EARTH BY 515 PM CDT...
4 BEARS LODGE BY 525 PM CDT...
SKUNK CREEK BAY RECREATION AREA...ROSS AND NEW TOWN BY 535 PM
CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM IS
PRODUCING FREQUENT LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING CAN
BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4854 10235 4785 10219 4785 10238 4777 10239
4777 10238 4781 10234 4778 10227 4775 10229
4773 10226 4764 10227 4764 10310 4854 10331
TIME...MOT...LOC 2141Z 270DEG 25KT 4848 10316 4773 10298
$$
VJ2 follow-up statements
000
WWUS53 KBIS 302220
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT FRI MAY 30 2008
NDC105-302228-
/O.CAN.KBIS.SV.W.0022.000000T0000Z-080530T2245Z/
WILLIAMS ND-
518 PM CDT FRI MAY 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILLIAMS COUNTY IS
CANCELLED...
LAT...LON 4854 10235 4785 10219 4785 10238 4777 10239
4781 10234 4778 10227 4774 10229 4773 10226
4764 10227 4764 10285 4853 10282
TIME...MOT...LOC 2218Z 270DEG 25KT 4833 10261 4773 10260
$$
NDC025-053-061-302245-
/O.CON.KBIS.SV.W.0022.000000T0000Z-080530T2245Z/
MOUNTRAIL ND-DUNN ND-MCKENZIE ND-
518 PM CDT FRI MAY 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN MCKENZIE...NORTH CENTRAL DUNN AND WESTERN MOUNTRAIL
COUNTIES...
AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ROSS TO MANDAREE...OR ALONG
A LINE EXTENDING FROM 47 MILES EAST OF WILLISTON TO 55 MILES
SOUTHEAST OF WILLISTON...MOVING EAST AT 29 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ROSS BY 515 PM CDT...
NEW TOWN BY 520 PM CDT...
SKUNK CREEK BAY RECREATION AREA AND POUCH POINT RECREATION AREA BY
535 PM CDT...
VAN HOOK PARK...STANLEY AND BELDEN BY 540 PM CDT...
PARSHALL BAY RECREATION AREA BY 545 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4854 10235 4785 10219 4785 10238 4777 10239
4781 10234 4778 10227 4774 10229 4773 10226
4764 10227 4764 10285 4853 10282
TIME...MOT...LOC 2218Z 270DEG 25KT 4833 10261 4773 10260
$$
VJ000
WWUS53 KBIS 302244
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
543 PM CDT FRI MAY 30 2008
NDC025-053-061-302253-
/O.EXP.KBIS.SV.W.0022.000000T0000Z-080530T2245Z/
MOUNTRAIL ND-DUNN ND-MCKENZIE ND-
543 PM CDT FRI MAY 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE...NORTH
CENTRAL DUNN AND WESTERN MOUNTRAIL COUNTIES WILL EXPIRE AT 545 PM
CDT/445 PM MDT/...
THE LINE OF THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED
AND ARE NO LONGER A THREAT.
LAT...LON 4854 10235 4785 10219 4785 10238 4777 10239
4781 10234 4778 10227 4774 10229 4773 10226
4764 10227 4764 10285 4853 10282
TIME...MOT...LOC 2243Z 270DEG 25KT 4833 10235 4773 10234
$$
VJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:45 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 30, 1:45 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT FRI MAY 30 2008 .SHORT TERM... MODELS IN FAIR AGREEMENT IN FIRST COUPLE OF DAYS IN SHORT TERM THEN DIVERGE BEGINNING OF NEXT WEKK...USED A BLEND OF MODELS FOR SHORT TERM GRIDS AND FORECAST. MOIST UNSTABLE AIRMASS OVER WESTERN AND CENTRAL NORTH DAKOTA WITH CONVECTION ALREADY FIRING IN CLEAR AIR WESTERN PORTION OF FORECAST AREA. STRONG COMPACT SHORTWAVE OVER EASTERN FORECAST AREA WITH SOME CONVECTION EXTREME SOUTHEASTERN COUNTIES MOVING SOUTH OUT OF WARNING AREA AND INTO SPC SLIGHT RISK AREA. WITH SIGNIFICANT INSTABILITY THOUGH WEAK SHEAR SO EXPECT PULSE STORMS OVER WESTERN PORTIONS OF REGION WITH SMALL HAIL POSSIBLE. OVERNIGHT EXPECT CONVECTION TO BE QUITE DIURNAL WITH RAPID DECREASE IN ACTIVITY THIS EVENING. NORTHWEST FLOW CONTINUES ON SATURDAY. WEAK SHORTWAVE ON MODELS OVERUNNS STALBE AIRMASS SETTLING OVER NORTHERN PLAINS FOR MAINLY DRY SATURDAY. SHOULD GET SOME BETTER HEATING TOMORROW WITH VERY WEAK SHORTWAVE RIDGING IN NORTHWEST FLOW OVER AREA. NEXT MID LEVEL SYSTEM MOVES ONSHORE SUNDAY AND AFFECTS NORTHERN PLAINS BY SUNDAY EVENING. GFS GENERATES MESOSCALE CONVECTION COMPLEX OVER CENTRAL AND SOUTH CENTRAL ZONES SUNDAY WHILE FEATURE IS MISSING ON NAM. CONVECTION CONTINUES MONDAY AS SHORTWAVE EJECT FROM LOW NOW REACHING WESTERN MONTANA. MODELS DIVERGE BY MONDAY EVENING WITH GFS DIVING ABOVE MID LEVEL LOW SOUTHEAST THROUGH SOUTH DAKOTA WHILE 12Z EC BUILDS SUBTROPICAL RIDGE OVER CENTRAL CONUS FORCING LOWS NORTH AND INTO SOUTH CENTRAL CANADA. .LONG TERM...TUESDAY THROUGH FRIDAY NIGHT... NO CHANGE TO PREVIOUS FORECASTS AND THOUGHTS AS AN UNSETTLED PATTERN LOOMS OVERHEAD THROUGH THE ENTIRE LONG TERM. WILL HAVE SEVERAL OPPORTUNITIES TO RECEIVE MUCH NEEDED MOISTURE AS SCATTERED SHOWERS AND THUNDERSTORMS DOMINATE THE EXTENDED. THE GFS AND ECMWF ARE SIMILAR WITH OVERALL SYNOPTIC PATTERN BRINING A SERIES OF TROUGHS THROUGH...THE FIRST ONE WILL ENCOMPASS THE TUESDAY/TUESDAY NIGHT FORECAST...WHILE THE SECOND UPPER TROUGH IS LARGER AND SLOWER WHICH WILL HOVER OVER THE CWA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. TEMPERATURES WILL REMAIN MILD TO WARM WITH HIGHS IN THE UPPER 60S TO MID 70S AND OVERNIGHT LOWS AROUND 50. && .AVIATION...A COUPLE OF UPPER AIR DISTURBANCES WILL CREATE ISOLATED SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT. THE FIRST DISTURBANCE WAS MOVING OUT OF NORTHEAST MONTANA. THE SECOND DISTURBANCE WAS SEEN OVER SOUTH CENTRAL SASKATCHEWAN AND WILL CONTINUE TO SLIDE SOUTHEAST TONIGHT. THE RESULT...ISOLATED RAIN SHOWERS AND THUNDERSTORMS WILL BE THE RULE. AS WE HEAT UP INTO THE 70S THIS AFTERNOON/EVENING...THIS WILL CERATE BETTER INSTABILITY FOR THE DISTURBANCES TO WORK WITH AS THEY GET CLOSER. GUSTY NORTHWEST WINDS TO 45 MPH AND POSSIBLE PEA SIZE HAIL WILL BE THE MAIN THREATS WITH THE THUNDERSTORMS. EXPECT VFR CEILINGS WITH A SCT TO BKN CUMULUS DECK BETWEEN 4KFT-8KFT OUTSIDE OF ANY PRECIPITATION WITH BRIEF PERIODS OF MARGINAL VFR CEILINGS ASSOCIATED WITH SHOWERS/THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/KS
Hazardous weather outlook, May 30, 2:34 AM MDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 334 AM CDT FRI MAY 30 2008 NDZ047-048-050-051-310845- LOGAN-LA MOURE-MCINTOSH-DICKEY- 334 AM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING. VISIBILITIES WILL DROP BELOW 1/4 MILES IN SOME AREAS. CONDITIONS WILL IMPROVE AFTER SUNRISE. IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE WEEK AS THE AREA REMAINS IN AN ACTIVE WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NDZ001>005-009>013-017>023-025-031>037-040>046-310845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 334 AM CDT FRI MAY 30 2008 /234 AM MDT FRI MAY 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE WEEK AS THE AREA REMAINS IN AN ACTIVE WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:28 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 62 min |
| May 29, 6:39 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 66 min |
| May 29, 7:52 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 53 min |
| May 29, 8:19 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 56 min |
| May 30, 2:28 AM MDT | Dense Fog Advisory | BIS | Dickey, LaMoure, Logan, McIntosh | 6 hr |
| May 30, 4:29 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.